Acetaminophen and guaifenesin

Name: Acetaminophen and guaifenesin

What should I discuss with my healthcare provider before using acetaminophen and guaifenesin?

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

You should not use this medication if you are allergic to acetaminophen or guaifenesin.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have liver disease or a history of alcoholism.

It is not known whether acetaminophen and guaifenesin will harm an unborn baby. Do not use cold and cough medicine without medical advice if you are pregnant.

Acetaminophen and guaifenesin may pass into breast milk and may harm a nursing baby. Do not use cold and cough medicine without your doctor's advice if you are breast-feeding a baby.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

What should I avoid while taking acetaminophen and guaifenesin?

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Acetaminophen and guaifenesin side effects

Get emergency medical help if you have signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using the medicine and call your doctor at once if you have:

  • mood changes, severe dizziness or anxiety, feeling like you might pass out;

  • severe headache;

  • fever; or

  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Common side effects may include:

  • sleep problems (insomnia); or

  • feeling nervous, restless, or anxious.

Less serious side effects are more likely, and you may have none at all.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen and guaifenesin?

Other drugs may interact with acetaminophen and guaifenesin, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

Usual Adult Dose for Pain

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet:
2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.

Acetaminophen-guaifenesin 500 mg-200 mg/15 mL oral liquid:
30 mL orally every 4 to 6 hours not to exceed 120 mL per day.

Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:
1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Usual Pediatric Dose for Cough

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet
12 yrs or older: 2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.

Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:
12 yrs or older: 1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Liver Dose Adjustments

Data not available

Dialysis

Data not available

(web3)